Citation: Not who you'd expect. "Regular Use: An Experience with Dimenhydrinate (exp64709)". Erowid.org. Mar 12, 2010. erowid.org/exp/64709
I'm not who you'd expect to use any kind of substance, and in fact, when I was using - I didn't think I was doing anything wrong. But I was regularly using Gravol or generic Gravol to help me sleep FOR YEARS. It started with two or three pills - and advanced to over 30 pills a night to sleep. I'd have to buy the pills at different drug stores - if I hit a good one, they'd have 100 generic pills over the counter for about $5. If not, I'd have to buy two or three boxes of the real Gravol at $8 or so a night.
What did Gravol do for me? I've had it all. A few - very few - visuals and hallucinations. Once saw a giant horse in my bedroom, and another time, I felt the uncontrollable need to write out a grocery list which was decipherable the following morning.
I would take 20, 22, 25 pills - whatever I felt I needed that night. First, I'd get thirsty. Dry mouth - all the time. Then I'd sink into my body and everything I'd say to family and friends would sound like it was coming from someone else. I'd wait to feel the warm buzz and head to bed. In bed, I'd experience a number of different effects. For one - and this still works when I need it but at a much lower dose - I'd get very horny. So horny, I did get up and surf porn, or worse - sites where I could hook up with some guy. I did hook up - three times. That's just fucking stupid to do when you're on 20 pills of anything.
It also made me very agitated. I felt drowsy - like I wanted to be in bed - but very agitated too. I had to move my legs or jerk my body constantly. I developed a rythym with my legs shaking that was almost a lullabye.
I heard voices when I did too many pills. Often I heard my name being called, though sometimes, it was something else. I heard these voices as clear as I hear anything else. To me, they WERE real. They'd wake me out of my 'sleep'.
Still - all of this wasn't enough to get me to stop using them. They were the only way I could sleep and I'd read somewhere that you don't get physically addicted to them. I figured I could handle the emotional addiction, if I wanted to.
Gravol made me need to pee all the time. I'd get out of bed every seven minutes to squeeze a drop or two of pee out before going back to bed. Remember that they also made me thirsty.. so it was a vicious cycle. I would put plastic water bottles in the freezer so I'd have ice cold water to drink all night long.
Somehow, I did get some sleep on these pills. I used them regularly for so many years - one pharmacist banned me from his store - I can't even take legally obtained prescriptions to his store because he won't fill them. When I tried cutting back on the pills - I spent the next week itching. I DID quit them without physical withdrawal symptoms (other than the itching).
I did have occassion to visit the ER because of a bad trip on Gravol. I had taken 36 and my feet and hands became blood red. My heart was beating in my head. It pulsed in my eyes. I felt my heart beating in my toenails and hair folicles. I was just plain scared of having a heart attack. I told my family, and my brother took me to the ER, which was so close, ultimately I walked home. I told the nurse there that I was having a bad reaction to some meds - not an overdose. Remember, I'm not what you'd think of when you think overdose. I was a thirty something long term employee of an investment company - a female no less. They took me into a room and asked if I was suicidal - which I wasn't - and made me drink charcoal - which almost immediately ended my buzz (as did self induced vomiting when I felt the need). There are no permanent effects of this long term use - except that my pupils are now always different sizes. I don't know why.
This is all true. I did thousands of Gravol pills over the years. I don't know if they'll kill me in the end, but eventually I weaned myself off them (with a week and a half of not sleeping well and itching) and saw a real doctor to deal with the insomnia but to this day, I keep a few Gravol in the nightstand for those nights when I want to get horny, or when the other meds aren't working. Just TWO Gravol now put me to sleep and THREE send me over the edge with the jitters and the mind racing and the inability to concentrate - I try thinking things and midway, I completely lose my train of thought...
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.